Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 24, NWS Newport/Morehead City, NC

September 10, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 10, 2018, 8:01 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2018, 8:01 PM EDT (00:01 UTC)
Expired
Sep 11, 2018, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

601 
WHUS42 KMHX 110001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Mon Sep 10 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE 
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE EASTERN NORTH 
CAROLINA COAST...

.Long period swells from Hurricane Florence will continue to
impact area beaches this week, leading to the development of 
numerous powerful rip currents across the area.

NCZ095-098-103-104-111215-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-180911T0000Z/
/O.NEW.KMHX.BH.S.0024.180911T0001Z-180912T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
801 PM EDT Mon Sep 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 330 pm Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
2 follow-up statements
355 
WHUS42 KMHX 110700
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
300 AM EDT Tue Sep 11 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE EASTERN NORTH
CAROLINA COAST...

.Long period swells from Hurricane Florence will continue to
impact area beaches this week, leading to the development of
numerous powerful rip currents across the area.

NCZ095-098-103-104-112100-
/O.CON.KMHX.BH.S.0024.000000T0000Z-180912T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
300 AM EDT Tue Sep 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 330 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
802 
WHUS42 KMHX 111522
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1122 AM EDT Tue Sep 11 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT HURRICANE FLORENCE
WILL LEAD TO DANGEROUS RIP CURRENTS ALONG THE EASTERN NORTH
CAROLINA COAST...

.Long period swells from Hurricane Florence will continue to
impact area beaches this week, leading to the development of
numerous powerful rip currents across the area.

NCZ095-098-103-104-120000-
/O.CON.KMHX.BH.S.0024.000000T0000Z-180912T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
1122 AM EDT Tue Sep 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...All beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 330 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high risk means wind, wave and tide conditions support the
development of powerful or numerous rip currents along the
beaches. It is recommended that you stay out of the water.

All beach goers should remain aware of inherent dangers when
entering the surf including strong rip currents, swift longshore
currents, pounding shore break and shallow sand bars. It is
safest if you swim at a guarded beach and always heed the advice
of lifeguards and beach patrol.

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 7:37 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 10, 7:37 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
737 PM EDT Mon Sep 10 2018

.SYNOPSIS...
High pressure will ridge into the region through mid week.
Hurricane Florence is expected to make landfall somewhere in
the Carolinas Thursday into early Friday. Significant impacts
are likely to be felt across North Carolina. Please continue to
follow the latest forecasts from the National Hurricane Center.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 735 pm Mon...Still some isolated convection over the
northern and northwest counties so will continue a slight chance
for the this evening. No other changes made. As the night wears
on, sct showers and perhaps a storm may begin to migrate off
the Atlantic waters as PW's remain quite high above 2 inches,
and low level moisture remains SE.

For tomorrow, similar story as Monday with coastal showers and
storms propagating inland with the onset of heating. Sct showers
and storms for much of the area again. It will remain quite warm
and humid with highs 85-90.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 4 PM Mon...Expect convection to wane with loss of heating
by Tue evening. Some patchy fog and stratus will again be
possible with light winds and moist low levels. Lows in the 70s.

Wednesday will see perhaps a bit less coverage in convection
than Tue as ridging will be a bit more pronounced, and have
capped pops at 30 percent. Similar highs as last several day
with readings topping out 85-90 degrees.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 4 PM Mon...All eyes will be on Major Hurricane Florence
this week, as she has reached Category 4 status and is expected
to remain a major hurricane through landfall along the North or
South Carolina coasts. Significant impacts are expected from
Florence including storm surge, extreme winds, possible
tornadoes, and exceptional amounts of rain which will likely
cause flash flooding, and eventually serious river flooding.

Wednesday...A stalled frontal boundary, and weak inverted
trough over central NC will provide the spark for scattered
showers thunderstorms with perhaps a little less coverage.
High temps will be above average with upper 80s to around 90.
Low temps will be mild, mostly in the 70s.

Thursday and Friday...Outer rain bands from Florence are
expected to reach the area by early Thursday morning, with the
main rain shield expected to move over Eastern NC later in the
afternoon lasting into Friday. Have upgraded to categorical
PoPs for most of this period, and included the mention of heavy
rain. Temperatures will be below average with highs in the to
mid 80s, and low temps very mild.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Saturday and Sunday...After landfall, Florence is expected to
stall for a period of time and then slowly drift away from the
region this weekend. There remains much uncertainty to where
Florence will move, and where any associated heavy rains will
fall. So for the moment, will forecast broad high chance PoPs
for the area, but will continue to monitor the potential for
an additional period of heavy rains. High temps look to be below
normal again with lots of clouds around, and lows will be mostly
in the 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through tonight/...
As of 735 pm Mon...High confidence in VFR conditions will
persist through tonight. Guidance is indicating patchy fog and
low stratus to develop after midnight tonight with IFR
conditions; but cannot rule out LIFR. At this time, added a low
IFR conditions across most TAF sites, except KEWN. Conditions
are expected to improve between 13z-15z Tuesday...leading back
to VFR conditions. Winds will be light and variable through
tomorrow, except for tonight as winds will become calm.

Long Term /Tuesday through Friday/...
As of 4 PM Mon...VFR conditions are expected through Wednesday,
and thereafter a prolonged period of IFR conditions are likely
with the arrival of Hurricane Florence Thursday and Friday. With
high winds expected, there will be considerable hazards to
flying, as well as drenching and blinding downpours.

&&

.MARINE...
Short Term /Through Tuesday/...
As of 735 pm Mon...Lingering swell from the Mid Atlantic states
will continue the high seas north of Ocracoke through tonight,
and extended the SCA accordingly. Otherwise, light S to SE
winds expected through Tue less than 10 kt. Seas will be in the
3-5 ft range northern waters and 2-4 ft south of Hatteras on
Tuesday.

Long Term /Tuesday night through Saturday/...
As of 41 PM Mon...Light southerly, and then easterly flow will
persist through Wednesday morning, when approaching Hurricane
Florence will cause winds to increase across the coastal waters,
becoming E 20-30 kts Wednesday night. Tropical Storm force
winds are expected overnight, with Hurricane Force winds
expected over the southern waters by Thursday afternoon. Some
extreme winds are possible over the western portions of the
southern waters if Florence's eyewall passes nearby as currently
forecasted. Winds will slowly begin to subside Friday, but
Tropical Storm force winds will extend into Friday night as
Florence stalls inland.

Seas will initially be 3-6 ft Tuesday into Wednesday morning.
Seas will then rapidly rise to 6-12 ft by Wednesday afternoon,
and then 10-20 ft by Thursday morning. As Florence nears
landfall Thursday night seas will peak at 20-30 ft across the
coastal waters, and very slowly subside Friday.

&&

.TIDES/COASTAL FLOODING...
As of 4 PM Mon...An enhanced threat of strong rip currents will
continue through the week, with rough surf developing as well,
due to increasing swells from Hurricane Florence.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Tuesday evening for NCZ095-098-
     103-104.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ150-152-154.

&&

SYNOPSIS...CQD/TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...JME
AVIATION...HSA/JME/BM
MARINE...HSA/JME/TL
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 10, 5:05 AM EDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
505 AM EDT Mon Sep 10 2018

NCZ029-044>047-079>081-090>094-110915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
505 AM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Florence is forecast to become a dangerous major hurricane
and make landfall in the Carolinas late Thursday and early Friday.
There is still some uncertainty regarding the track forecast, but
confidence continues to increase in Eastern North Carolina seeing
significant to potentially life threatening impacts.

Please continue to monitor the latest forecasts on Hurricane
Florence. Now is time to prepare an emergency kit and review your
hurricane plan. For more information please view our briefing
available on our webpage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-110915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
505 AM EDT Mon Sep 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hurricane Florence is forecast to become a dangerous major hurricane
and make landfall in the Carolinas late Thursday and early Friday.
There is still some uncertainty regarding the track forecast, but
confidence continues to increase in Eastern North Carolina seeing
significant to potentially life threatening impacts.

Please continue to monitor the latest forecasts on Hurricane
Florence. Now is time to prepare an emergency kit and review your
hurricane plan. For more information please view our briefing
available on our webpage.

An enhanced rip current threat will continue through the week, with
rough surf developing, due to increasing swells from Hurricane
Florence. Minor ocean overwash will be possible at times of high tide
along the Outer Banks today and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:36 AM EDTHurricane WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more12 hr
Sep 11, 5:36 AM EDTStorm Surge WatchMHXBeaufort, Dare, Hyde, Jones, Martin, Pamlico and 3 more11 hr
Sep 11, 1:51 PM EDTSpecial Weather StatementMHXMartin54 min
Sep 11, 3:41 PM EDTAreal Flood AdvisoryMHXDuplin, Jones, Lenoir94 min
Sep 11, 5:04 PM EDTHurricane WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more3 days
Sep 11, 5:04 PM EDTStorm Surge WarningMHXBeaufort, Dare, Hyde, Jones, Martin, Pamlico and 3 more4 days

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.